Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Wilmington, OH

May 20, 2017Clermont County, Hamilton County, Ohio; Boone County, Campbell County, Kenton County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 20, 2017, 2:56 PM EDT for Clermont County, Hamilton County, Ohio; Boone County, Campbell County, Kenton County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2017, 2:56 PM EDT (18:56 UTC)
Expired
May 20, 2017, 3:16 PM EDT
In force
20 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, KY, Campbell County, KY, Kenton County, KY, Clermont County, OH, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:59 PM EDT, 57 minutes earlier.

Area forecast discussion, May 20, 1:59 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
159 PM EDT Sat May 20 2017

.SYNOPSIS...
A frontal boundary across the region will act as a focus for
scattered showers and thunderstorms again today. A cold front
will move into the region Sunday, providing yet another chance
for storms, before drier and cooler conditions move into the
area on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main forecast challenge today revolves around chances for
convection and potential for severe weather. Mid/upper level
low to lift northeast thru the central plains today and into the
western Great Lakes tonight. Upstream ridge axis to shift east
with the flow backing in response to this system.

East-west oriented frontal boundary has settled south and is currently
stalled across northern KY. This front will begin to lift north
this afternoon and push across ILN/s fa into southern Lower Mi
overnight. Expect moderate instability to develop over ILN/s
southwest counties invof the warm front this afternoon. 30-40 kt
0-6km bulk shear will support some organization to storms with
damaging wind being the main threat. Added low level shear near
warm front will result in the potential for a few supercells
and therefore an isolated tornado threat will exist.

For the update have adjusted temperatures cooler based on
observations and trends. Also, with showers and thunderstorms
already developing this morning have adjusted pops sooner and
then used a blend of short term CAMs and prev fcst to develop
likely pops into sw counties this afternoon and pivot these pops
north-northeast across CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight a deep H5 low will lift ne through the northern Great
Plains. As this occurs a sfc low is pushed e ahead of it. While
the models are still showing convection affecting the region
tonight, they are now showing large differences in the
coverage and therefore possibly the severity. There is enough
of a signal to keep the categorical PoPs late tonight into
tomorrow. The following model runs will have to be watched to
see if anything changes.

The cold front will be slow to push through the region Sunday,
as the H5 low spins to the west. Highs on Sunday will be in the
mid 70s with the pcpn keeping temperatures down. The backedge of
the pcpn will reach the wrn counties late Sunday afternoon, but
it will linger in the east for the first part of Sunday night
before ending. Lows Sunday night will range in the 50s.

A weak ridge of high pressure will bring dry weather for Monday,
but also cooler temperatures as highs will be in the upper 60s
to lower 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The upper level pattern will become highly amplified during the
upcoming week which will eventually lead to a mean mid level
trough setting up residence across the Great Lakes and Ohio
Valley. There continues to be some timing issues with the next
cold front to push through the region Tuesday into Wednesday. A
chance of showers will continue during this period, with thunder
possible during the peak heating of Tuesday into Tuesday
evening.

By Thursday, mid level trough will be slow to progress to the east
which may keep a few lingering showers.

Another quick moving system in the northwest flow aloft may bring
another threat for showers Thursday night into Friday.

Below normal temperatures can be expected by mid to late week with
highs only in the 60s Wednesday and Thursday, then perhaps getting
back into the 70s on Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Surface front has pushed south of the TAF sites across northern
KY and become quasi-stationary. Low clouds and fog north of this
boundary which developed this morning are slowly improving and
expect VFR cigs and vsbys in next hour.

Moderate instability develops with scattered showers and
thunderstorms developing invof of this front as it pivots north
thru the afternoon into this evening. These storms will have
potential for heavy rain/strong to severe winds and have MVFR
CIGs with IFR vsbys. Brief IFR CIGs during storms will also be
possible.

Model solns converging showing additional storms developing on
pre-frontal sfc trof overnight. Have brought in prevailing
showers and VCTS with CIGS dropping to MVFR category.

Front to push east of the TAF sites Sunday afternoon with
conditions improving.

OUTLOOK...MVFR ceilings lingering Sunday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...AR
SHORT TERM...Sites
LONG TERM...Hickman
AVIATION...AR
Hazardous weather outlook, May 20, 11:33 AM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1133 AM EDT Sat May 20 2017

OHZ026-034-035-044>046-055-056-065-074-211545-
Hardin-Mercer-Auglaize-Logan-Union OH-Delaware-Franklin OH-Licking-
Fairfield-Hocking-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected today with the best coverage
this afternoon. An isolated storm could reach strong to severe
limits. Damaging winds would be the primary severe weather threat,
although isolated large hail can not be ruled out. Another round of
strong thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-043-051>054-060>064-
070>073-077>082-088-211545-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Miami-Champaign-
Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler-
Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are likely today with the best coverage this afternoon.
Strong to severe thunderstorms will be possible mainly this
afternoon. Damaging winds will be the primary severe weather threat,
although isolated large hail can not be ruled out. Thunderstorms will
also be capable of producing locally heavy rainfall which may lead
to some flooding issues. Another round of strong to severe
thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 20, 11:20 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     HILLIARD                40.04N 83.14W
05/19/2017                   FRANKLIN           OH   LAW ENFORCEMENT

            SMALL TREE DOWNED IN HILLARD AREA. TIME ESTIMATED BY
            RADAR.

&&

KC
Local storm report, May 20, 1:22 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
122 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 SW KEEFER             38.51N 84.68W
05/19/2017                   OWEN               KY   PUBLIC

            SEVERAL TREES DOWN NEAR DOGWALK RD. TREE FELL ON CARPORT.
            BARN DAMAGED. TIME ESTIMATED BY RADAR.

&&

KC
Special weather statement, May 20, 2:15 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
215 PM EDT SAT MAY 20 2017

INZ075-080-KYZ090>092-095-201845-
Switzerland IN-Ohio IN-Boone KY-Kenton KY-Gallatin KY-Grant KY-
215 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...NORTHEASTERN
SWITZERLAND...KENTON...BOONE...NORTHWESTERN GRANT AND EASTERN
GALLATIN COUNTIES UNTIL 245 PM EDT...

At 214 PM EDT, radar indicated a strong thunderstorm near Patriot,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Covington, Florence, Independence, Erlanger, Edgewood, Elsmere, Fort
Mitchell, Villa Hills, Taylor Mill, Fort Wright, Crescent Springs,
Walton, Crestview Hills, Lakeside Park, Rising Sun, Oakbrook,
Burlington, Union, Crittenden and Ryland Heights.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 64 and 77.
 I-75 in Kentucky between mile markers 165 and 188.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3910 8466 3907 8462 3908 8457 3900 8447
      3900 8445 3898 8447 3897 8446 3897 8445
      3899 8444 3898 8443 3895 8444 3895 8446
      3891 8444 3887 8445 3870 8473 3889 8496
TIME...MOT...LOC 1814Z 221DEG 23KT 3882 8474

Coniglio
Special weather statement, May 20, 2:16 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT SAT MAY 20 2017

KYZ097-OHZ078-079-201845-
Bracken KY-Clermont OH-Brown OH-
216 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...SOUTH CENTRAL CLERMONT
AND SOUTHWESTERN BROWN COUNTIES UNTIL 245 PM EDT...

At 216 PM EDT, radar indicated a strong thunderstorm near
Brooksville, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Augusta, Felicity, Brooksville, Higginsport, Chilo, Neave, Woolcutt,
Bradford, Milford, Berlin, Parina, Powersville, Johnsville, Rock
Springs, Petra, Utopia, Chatham, AA Highway at State Route 19 and
Stoney Point.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3858 8416 3860 8420 3872 8421 3884 8411
      3880 8391 3867 8396
TIME...MOT...LOC 1816Z 230DEG 20KT 3867 8414

Hatzos
Special weather statement, May 20, 2:41 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
241 PM EDT SAT MAY 20 2017

KYZ097-099-OHZ078-079-201915-
Mason KY-Bracken KY-Clermont OH-Brown OH-
241 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...
NORTHEASTERN BRACKEN...SOUTHEASTERN CLERMONT AND SOUTHWESTERN BROWN
COUNTIES UNTIL 315 PM EDT...

At 241 PM EDT, radar indicated a strong thunderstorm over Augusta,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Georgetown, Augusta, Russellville, Dover, Higginsport, Woolcutt,
Feesburg, Johnsville, Rock Springs, Utopia, Chatham, Stoney Point,
AA Highway at State Route 19 and Lake Waynoka.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3865 8399 3875 8416 3891 8398 3895 8379
      3884 8377
TIME...MOT...LOC 1841Z 224DEG 29KT 3875 8402

Hatzos
Special weather statement, May 20, 2:42 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
242 PM EDT SAT MAY 20 2017

KYZ091>093-OHZ077-201915-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
242 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT KENTON...CAMPBELL...SOUTHERN
BOONE AND SOUTH CENTRAL HAMILTON COUNTIES UNTIL 315 PM EDT...

At 242 PM EDT, radar indicated a strong thunderstorm over Walton,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow,
Southgate and Crescent Springs.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 72 and 77.
 I-71 in Ohio between mile markers 0 and 3.
 I-75 in Kentucky between mile markers 167 and 180, and between mile
markers 183 and 191.
 I-75 in Ohio between mile markers 0 and 3.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3879 8460 3880 8462 3880 8464 3886 8474
      3915 8453 3902 8431 3900 8430 3897 8430
      3895 8429 3879 8450
TIME...MOT...LOC 1842Z 217DEG 19KT 3887 8460

Coniglio

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:41 PM EDTSpecial Weather StatementILNBrown34 min
May 20, 3:10 PM EDTSpecial Weather StatementILNBrown35 min
May 20, 3:25 PM EDTSpecial Weather StatementILNClermont35 min
May 20, 3:42 PM EDTSevere Thunderstorm WarningILNAdams, Brown33 min
May 20, 3:57 PM EDTSpecial Weather StatementILNAdams33 min
May 20, 4:17 PM EDTSpecial Weather StatementILNAdams28 min
May 20, 4:19 PM EDTSpecial Weather StatementILNBrown26 min
May 20, 4:28 PM EDTSevere Thunderstorm WarningILNScioto32 min
May 20, 4:29 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland46 min
May 20, 4:34 PM EDTAreal Flood AdvisoryILNBrown3 hr
May 20, 4:37 PM EDTSpecial Weather StatementILNBrown38 min
May 20, 4:43 PM EDTAreal Flood AdvisoryILNScioto3 hr
May 20, 4:57 PM EDTFlash Flood WarningILNScioto3 hr
May 20, 5:12 PM EDTFlash Flood WarningILNBrown3 hr
May 20, 5:17 PM EDTSpecial Weather StatementILNAdams28 min
May 20, 6:59 PM EDTAreal Flood AdvisoryILNClermont3 hr
May 20, 6:59 PM EDTSpecial Weather StatementILNClermont31 min
May 19, 8:11 PM EDTSpecial Weather StatementILNLewis19 min
May 20, 2:15 PM EDTSpecial Weather StatementILNBoone, Kenton30 min
May 20, 2:16 PM EDTSpecial Weather StatementILNBracken29 min
May 20, 2:42 PM EDTSpecial Weather StatementILNCampbell, Kenton33 min
May 20, 2:58 PM EDTSpecial Weather StatementILNMason32 min
May 20, 4:26 PM EDTSpecial Weather StatementILNOwen34 min
May 20, 4:52 PM EDTSpecial Weather StatementILNBracken23 min
May 20, 5:23 PM EDTSpecial Weather StatementILNLewis37 min
May 20, 5:47 PM EDTFlash Flood WarningILNLewis3 hr
May 20, 6:05 PM EDTAreal Flood AdvisoryILNBracken, Pendleton3 hr
May 20, 7:07 PM EDTSevere Thunderstorm WarningILNCarroll38 min
May 20, 7:51 PM EDTSpecial Weather StatementILNCarroll, Gallatin24 min
May 20, 7:57 PM EDTAreal Flood AdvisoryILNBoone, Carroll, Gallatin, Owen3 hr
May 20, 7:02 PM EDTSpecial Weather StatementILNJefferson28 min
May 20, 7:26 PM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Ripley, Switzerland49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.